Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 117, NWS Midland/Odessa, TX

May 19, 2007Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 19, 2007, 5:18 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2007, 5:18 PM CDT (22:18 UTC)
Expired
May 19, 2007, 8:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 230 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 192220
FFWMAF
TXC243-200115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 PM CDT SAT MAY 19 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 815 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER CENTRAL JEFF DAVIS
  COUNTY...NORTH OF TEXAS 166 FROM VALENTINE TO FORT DAVIS. THESE
  STORMS ARE MOVING EAST AT 10 MPH...BUT ADDITIONAL REDEVELOPMENT
  OVER WESTERN JEFF DAVIS COUNTY IS RESULTING IN HEAVY RAINS OVER
  CENTRAL JEFF DAVIS COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCDONALD
  OBSERVATORY....LOW WATER CROSSINGS ALONG TEXAS 166 FROM THE 
  INTERSECTION WITH FM 505 NORTH TO THE INTERSECTION WITH TEXAS 
  118 NORTHWEST OF FORT DAVIS.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...
LOW WATER CROSSINGS...AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY
ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER 
GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3079 10455 3098 10398 3043 10401 3055 10454

$$


70
3 follow-up statements
000 
WGUS74 KMAF 192356
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT SAT MAY 19 2007

TXC243-200115-
JEFF DAVIS-
655 PM CDT SAT MAY 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
CENTRAL JEFF DAVIS COUNTY...

AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCDONALD 
OBSERVATORY AND TEXAS HIGHWAY 166.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3079 10455 3098 10398 3043 10401 3055 10454

$$
000 
WGUS74 KMAF 200008
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT SAT MAY 19 2007

TXC243-200115-
JEFF DAVIS-
705 PM CDT SAT MAY 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
CENTRAL JEFF DAVIS COUNTY...

AT 700 PM CDT...THE THREAT OF HEAVY RAINFALL HAS ENDED OVER CENTRAL
JEFF DAVIS COUNTY.  LIGHT RAIN WITH A FEW EMBEDDED THUNDERSTORMS 
CONTINUES OVER THE DAVIS MOUNTAINS...HOWEVER...WITH AN ADDITIONAL 
QUARTER TO HALF INCH OF RAIN POSSIBLE.  RUNOFF FROM HEAVY RAINS 
EARLIER THIS AFTERNOON WILL CONTINUE TO POSE A THREAT OF FLASH 
FLOODING THROUGH 815 PM...HOWEVER...ESPECIALLY IN AND NEAR 
ARROYOS...CREEKS...LOW WATER CROSSINGS...AND OTHER LOW LYING OR 
POORLY DRAINED AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS 
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... 
DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3079 10455 3098 10398 3043 10401 3055 10454

$$


70
000 
WGUS74 KMAF 200119
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT SAT MAY 19 2007

TXC243-200128-
JEFF DAVIS-
818 PM CDT SAT MAY 19 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL JEFF DAVIS
COUNTY...

RAINFALL HAS ENDED OVER CENTRAL JEFF DAVIS COUNTY...AND ADDITIONAL
RAINFALL IS NOT EXPECTED THIS EVENING. THEREFORE THE FLASH FLOOD
WARNING FOR JEFF DAVIS COUNTY HAS BEEN ALLOWED TO EXPIRE.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3079 10455 3098 10398 3043 10401 3055 10454

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:37 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 19, 2:37 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CDT SAT MAY 19 2007

.SHORT TERM...
A MID/UPPER LEVEL SHORTWAVE TROUGH WILL PROGRESS EASTWARD ACROSS
THE DESERT SOUTHWEST TOWARDS WEST TEXAS TONIGHT INTO SUNDAY.
HEIGHT FALLS AHEAD OF THIS TROUGH HAS ALREADY RESULTED IN A FEW
SHOWERS/THUNDERSTORMS DEVELOPING ACROSS CULBERSON/REEVES COUNTIES
EARLIER THIS AFTERNOON.  AS LARGE SCALE ASCENT AND DESTABILIZATION
CONTINUES AHEAD OF THIS TROUGH...EXPECT SCATTERED THUNDERSTORMS
TO PERSIST INTO THE LATE EVENING HOURS.  THE BULK OF THIS CONVECTIVE
ACTIVITY IS EXPECTED TO ORIGINATE ACROSS THE WESTERN MOUNTAIN
AREAS...WHERE LARGE SCALE ASCENT WILL BECOME LOCALLY ENHANCED BY LOW
LEVEL UPSLOPE FLOW/ISENTROPIC UPGLIDE AND OROGRAPHICAL LIFTING.  A
FEW STORMS MAY THEN PROPAGATE EASTWARD ACROSS THE ADJACENT PLAINS OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS BEFORE DISSIPATION DUE
TO LOSS OF HEATING/INSTABILITY BY MIDNIGHT.

WILL THEREFORE CONFINE THE HIGHER POPS OVERNIGHT (20-40 PERCENT
RANGE) TO OUR WESTERN AREAS...WEST OF A HOBBS TO FORT STOCKTON TO
SANDERSON LINE.  DECENT SURFACE DEWPOINTS /55-60F/ AND ABOVE NORMAL
PRECIPITABLE WATER VALUES SUGGEST A FEW LOCALES WEST OF THE PECOS
MAY RECEIVE BRIEF HEAVY RAINS WITH PASSING THUNDERSTORMS THIS
EVENING...WITH LOCALIZED RAINFALL AMOUNTS UP TO A QUARTER OR HALF
INCH POSSIBLE.  TEMPERATURES WILL REMAIN SEASONAL OVERNIGHT WITH
LOWS AROUND 60F MOST AREAS...WITH AREAS OF LOW CLOUDS AND PATCHY FOG
LIKELY REDEVELOPING ACROSS THE EASTERN HALF OF THE PERMIAN BASIN
SHORTLY AFTER MIDNIGHT.

.LONG TERM...
OPPORTUNITIES FOR CONVECTION WILL BE PRESENT MANY DAYS THROUGH
THE EXTENDED FORECAST AS UNSETTLED PATTERN APPEARS TO REMAIN
IN PLACE. A COUPLE OF DISTURBANCES MOVING THROUGH THE UPPER RIDGE
ON SUNDAY WILL ACT ON AN INCREASINGLY WARMER AND MORE UNSTABLE
AIR MASS TO GENERATE WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS.

ON MONDAY A SOUTHERN STREAM SYSTEM WILL APPROACH A CONTINUED
MOIST AND UNSTABLE AIR MASS FOR THE CONTINUED THREAT OF
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
STORMS COULD BE STRONG ESPECIALLY MONDAY GIVEN INCREASING SHEAR AND
CAPE VALUES.

BY NEXT TUESDAY AND WEDNESDAY A LARGE WESTERN SYSTEM WILL PASS
NORTH OF THE FORECAST AREA WITH A DRYLINE IN PLACE. MUCH OF THE
DYNAMICS APPEAR TO PASS NORTH. LIKE THE FURTHER WEST POSITION
OF THE DRYLINE ON THE ETA WITH MOIST GROUND AND MODEL TENDENCY
TO PUSH IT TOO FAR EAST. CAP MAY HOLD EAST OF THE DRYLINE WITH UPPER
SYSTEM SO FAR NORTH BUT COULD BREAK NEAR THE HIGHER TERRAIN
ESPECIALLY TUESDAY IN HEATING AND STEEP LAPSE RATES WITH MAIN PUSH
FROM THE HIGHER TERRAIN.

MORE UNSETTLED WEATHER APPEARS IN THE OFFING NEXT THURSDAY AND
FRIDAY WITH SOUTHERN STREAM TROUGH INFLUENCE IN TANDEM WITH A
COUPLE OF COLD FRONTS.

LOWERED TEMPERATURES CONSIDERABLY THURSDAY AND BEYOND TOWARDS MEXMOS
GUIDANCE AS THE TRAIN OF COLD FRONTS AND COOL AIR WILL PROBABLY
CONTINUE TO CHARGE THROUGH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  78  62  80  /  10  20  30  20
CARLSBAD NM                58  82  59  88  /  30  30  30  20
DRYDEN TX                  61  77  63  85  /  10  20  20  20
FORT STOCKTON TX           60  80  63  84  /  10  20  30  30
GUADALUPE PASS TX          56  76  59  82  /  40  30  20  20
HOBBS NM                   59  78  59  82  /  20  20  30  30
MARFA TX                   52  78  54  83  /  30  20  20  30
MIDLAND INTL AIRPORT TX    58  77  61  82  /  10  20  30  20
ODESSA TX                  61  77  62  82  /  10  30  30  30
WINK TX                    64  85  63  90  /  10  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/12
Hazardous weather outlook, May 19, 1:21 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT SAT MAY 19 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
121 PM CDT SAT MAY 19 2007 /1221 PM MDT SAT MAY 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING WEST OF A TATUM NEW MEXICO...WINK
TEXAS...FORT STOCKTON TEXAS...SANDERSON TEXAS LINE. THESE SHOWERS
AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SUNDAY AND
MONDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...
SMALL HAIL...AND GUSTY WINDS TO 50 MPH.

SUNDAY AFTERNOON...SOME OF THESE STORMS MAY BE STRONG IN THE
GUADALUPE AND DAVIS MOUNTAINS. MONDAY AFTERNOON...THERE WILL BE A
GREATER CHANCE OF STRONG STORMS ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 19, 3:30 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT SAT MAY 19 2007

TXZ074-192130-
DAVIS/APACHE MOUNTAINS AREA-
330 PM CDT SAT MAY 19 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF FORT DAVIS AT
330 PM CDT...MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:59 PM CDTSevere Thunderstorm WarningMAFJeff Davis28 min
May 19, 5:45 PM CDTSevere Thunderstorm WarningMAFPresidio60 min
May 19, 6:49 PM CDTSevere Thunderstorm WarningMAFPresidio41 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.